Alert archive / Idaho / Flash Flood Warnings in 2013
Flash Flood Warning 36, NWS Pocatello, ID
NWS Pocatello, ID issued this flash flood warning at Sep 13, 2013, 3:48 PM MDT for Blaine County, Idaho. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 13, 2013, 3:48 PM MDT (21:48 UTC)
- Expired
- Sep 13, 2013, 6:45 PM MDT
- In force
- 3 hr
- Issued by
- NWS Pocatello, ID
- Area
- Storm-based polygon
- Flood severity
- None
County Blaine County, ID
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 13, 5:00 PM MDT | FLASH FLOOD | 4 Nw Hailey, ID | BLAINE COUNTY EMERGENCY REPORTS DEBRIS FLOWS FROM HEAVY RAINS IN THE TIMBER GULCH AREA AND IN THE GREENHORN AREA. NRCS SNOTEL CHOCOLATE GULCH REPORTS 0.90 INCHES OF RAINFALL IN 1 HOUR. |
| Sep 13, 5:25 PM MDT | FLASH FLOOD | 2 Wnw Hailey, ID | REPORTS OF DEBRIS AND WATER ACROSS CROY CREEK ROAD WEST OF HAILEY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 72 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Boise Airport, ID (KBOI), launched 12:00Z, 9.8 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 37 J/kg
- Mixed-layer CIN
- -158 J/kg
- Mixed-layer LCL
- 1123 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -37 m²/s²
- 0-3 km storm-relative helicity
- 1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
385
WGUS55 KPIH 132148
FFWPIH
IDC013-140045-
/O.NEW.KPIH.FF.W.0036.130913T2148Z-130914T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
348 PM MDT FRI SEP 13 2013
THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A
* FLASH FLOOD WARNING FOR...
WEST CENTRAL BLAINE COUNTY IN CENTRAL IDAHO...
THIS INCLUDES THE BEAVER CREEK FIRE SCAR...
* UNTIL 645 PM MDT
* AT 330 PM MDT...NATIONAL WEATHER SERVICE INDICATED FLASH FLOODING
FROM A THUNDERSTORM OVER THE WARNED AREA.
LOCATIONS NEAR THE PATH OF INCLUDE...BEAVER CREEK FIRE BURN
SCAR...KETCHUM...HAILEY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
&&
LAT...LON 4372 11469 4380 11448 4351 11424 4345 11451
4348 11452 4349 11457 4352 11459 4356 11459
4359 11470 4365 11467 4368 11470
$$
EP/DV2 follow-up statements
259
WGUS75 KPIH 132321
FFSPIH
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
521 PM MDT FRI SEP 13 2013
IDC013-140045-
/O.CON.KPIH.FF.W.0036.000000T0000Z-130914T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BLAINE ID-
521 PM MDT FRI SEP 13 2013
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 PM MDT FOR WEST
CENTRAL BLAINE COUNTY...
AT 500 PM MDT...BLAINE COUNTY EMERGENCY OFFICIALS REPORTED DEBRIS
FLOWS IN TIMBER GULCH AND GREENHORN AREAS. CHOCOLATE GULCH
SITE...ABOUT 5 MILES NORTH OF KETCHUM...REPORTED 0.90 INCHES OF
RAINFALL IN ONE HOUR.
THIS THUNDERSTORM WITH EXCESSIVE RAIN WILL OTHERWISE REMAIN OVER
BEAVER CREEK FIRE BURN SCAR...HAILEY AND SUN VALLEY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
&&
LAT...LON 4372 11469 4380 11448 4351 11424 4345 11451
4348 11452 4349 11457 4352 11459 4356 11459
4359 11470 4365 11467 4368 11470
$$
EP/DV256
WGUS75 KPIH 140037
FFSPIH
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
637 PM MDT FRI SEP 13 2013
IDC013-140046-
/O.EXP.KPIH.FF.W.0036.000000T0000Z-130914T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BLAINE ID-
637 PM MDT FRI SEP 13 2013
...THE FLASH FLOOD WARNING WILL EXPIRE AT 645 PM MDT FOR WEST CENTRAL
BLAINE COUNTY...
STORMS IN THE AREA ARE CONTINUING TO WEAKEN AND THE THREAT OF MORE
DEBRIS FLOWS IS DIMINISHING.
LAT...LON 4372 11469 4380 11448 4351 11424 4345 11451
4348 11452 4349 11457 4352 11459 4356 11459
4359 11470 4365 11467 4368 11470
$$
EP/DVWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this flash flood warning went out at Sep 13, 1:50 PM MDT, 1 hour 58 minutes earlier.
Area forecast discussion, Sep 13, 1:50 PM MDT, 1 hour 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE POCATELLO ID 150 PM MDT FRI SEP 13 2013 .DISCUSSION...THE LATEST SATELLITE IMAGERY WAS SHOWING A SUB-TROPICAL LOW POSITIONED OVER NRN UTAH WITH A VERY MOIST AIRMASS IN PLACE OVER SRN IDAHO. THUNDERSTORM DEVELOPMENT HAS BEEN NOTED IN AREAS WERE THERE HAVE BEEN BREAKS IN THE CLOUD COVER...NAMELY THE CENTRAL MOUNTAINS. MODELS SUGGEST THAT WIDESPREAD SHOWERS WILL DEVELOP ACROSS SE IDAHO THIS AFTERNOON AND CONTINUE INTO THE EARLY EVENING HOURS BEFORE DIMINISHING. SOME OF THESE SHOWERS MAY PRODUCE LOCALLY HEAVY RAIN POSING A FLASH FLOOD RISK ACROSS THE SRN HIGHLANDS AND CNTRL MOUNTAINS...PARTICULARLY IN AREAS WHERE FIRES HAVE OCCURRED IN THE LAST TWO YEARS. LITTLE CHANGE IS EXPECTED IN THE OVERALL PATTERN THROUGH SATURDAY WITH ANOTHER ROUND OF POTENTIALLY HEAVY RAINFALL ANTICIPATED SATURDAY AFTERNOON. BY SUNDAY...THE SUB-TROPICAL LOW WEAKENS AND SHIFTS SE AS A PACIFIC TROUGH LIFTS INTO THE NW COAST. THE INTERACTION BETWEEN THE INCOMING TROUGH AND LINGERING MOISTURE SHOULD BE ENOUGH TO TRIGGER AFTERNOON CONVECTION FAVORING THE MOUNTAINS. A DRIER SW FLOW IS EXPECTED TO WORK INTO THE AREA MONDAY AHEAD OF A LARGER/DEEPER PACIFIC TROUGH DEVELOPING OFF THE NW COAST. BY TUESDAY...THE FIRST IN A SERIES OF PACIFIC WAVES IS EXPECTED TO EJECT FROM THE PARENT LOW PASSING THROUGH CNTRL IDAHO SOMETIME TUESDAY NIGHT FOLLOWED BY A DRIER MORE STABLE CONDITIONS WEDNESDAY THRU FRIDAY AS THE PAC LOW PREPARES TO EJECT A SECOND WAVE SOMETIME FRIDAY NIGHT. FOR NOW...HAVE MAINTAINED A FAIRLY STRONG MENTION OF PRECIPITATION THIS EVENING COUPLED WITH A FLASH FLOOD WATCH...AND AGAIN SATURDAY AFTERNOON. IF MODELS CONTINUE THE CURRENT TREND WE MAY NEED ANOTHER WATCH FOR SATURDAY AFTERNOON. FOR MONDAY AND BEYOND...HAVE GENERALLY PARED DOWN PRECIPITATION POTENTIAL EXCEPT FOR TUESDAY NIGHT. LOOKING AT THE STATISTICAL GUIDANCE...TEMPERATURES UNDERGO A FAIRLY SIGNIFICANT DROP WEDNESDAY AND BEYOND FALLING TO CLIMATOLOGICAL LEVELS FOR THIS TIME OF YEAR. THUS HAVE ADJUSTED FORECAST TO MATCH THAT TREND GIVEN THE CHANGE TOWARD A MORE PROGRESSIVE PATTERN LATE IN THE WEEK WITH STORMS MOVING IN OFF THE PACIFIC. HUSTON && .AVIATION...AN UPPER LEVEL LOW CURRENTLY CENTERED OVER NORTHERN UTAH WILL BRING NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS ACROSS THE AREA THIS AFTERNOON INTO EARLY EVENING. LOOK FOR MOSTLY VFR CONDITIONS EXCEPT DURING BRIEF PERIODS OF MODERATE TO HEAVY SHOWERS ON STATION. LOOK FOR A REPEAT OF SHOWERS AND THUNDERSTORMS ON SATURDAY PARTICULARLY IN THE AFTERNOON. WYATT && .FIRE WEATHER...EXPECT NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS ACROSS THE AREA THIS AFTERNOON INTO EARLY EVENING BECAUSE OF AN UPPER LEVEL LOW CURRENTLY CENTERED OVER NORTHERN UTAH. POTENTIAL FLASH FLOODING OVER BURN SCARS REMAINS A CONCERN. LOOK FOR A REPEAT OF SHOWERS AND THUNDERSTORMS ON SATURDAY PARTICULARLY IN THE AFTERNOON. EXPECT LINGERING SHOWERS AND THUNDERSTORMS SUNDAY AFTERNOON AND TO AN LESSER EXTENT MONDAY AFTERNOON. THE NEXT TROUGH WILL MOVE THROUGH ON TUESDAY EVENING BRINGING BREEZY TO MODERATE WINDS AND WEAK PRECIPITATION CHANCES. LOOK FOR COOLER AND DRIER CONDITIONS BY THE MIDDLE OF NEXT WEEK. WYATT && .PIH WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH 11 PM MDT THIS EVENING IDZ018-021-022-023-024-025-031. &&
Hazardous weather outlook, Sep 13, 4:03 AM MDT, 11 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE POCATELLO ID 403 AM MDT FRI SEP 13 2013 IDZ017>025-031-032-141300- EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS- UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN- SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS- CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION- BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI- 403 AM MDT FRI SEP 13 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO. .DAY ONE...TODAY AND TONIGHT A FLASH FLOOD WATCH IS IN EFFECT THIS MORNING FOR PORTIONS OF CENTRAL IDAHO...AND LATER THIS MORNING FOR A LARGE PORTION OF EASTERN IDAHO. BOTH WATCH AREAS CONTINUE THROUGH MIDNIGHT TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY MORE FLASH FLOOD WATCHES ARE LIKELY FOR SATURDAY AND SATURDAY NIGHT. THE HIGH MOISTURE CONTENT AIR WILL MOVE EASTWARD SUNDAY...BUT THUNDERSTORMS ARE STILL POSSIBLE EACH AFTERNOON THROUGH MONDAY. LOOK FOR EVEN DRIER CONDITIONS TUESDAY THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL... EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR 208-233-0834. MESSICK
In the hours before
Local storm report, Sep 13, 10:47 AM MDT, 5 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
1047 AM MDT FRI SEP 13 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1046 AM HEAVY RAIN 5 WSW GANNETT 43.33N 114.27W
09/13/2013 M0.40 INCH BLAINE ID TRAINED SPOTTER
OVERNIGHT RAINFALL.
&&
GWICKLUNSpecial weather statement, Sep 13, 1:27 PM MDT, 2 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
127 PM MDT FRI SEP 13 2013
IDZ017-021>024-132100-
CARIBOU ID-MINIDOKA ID-ONEIDA ID-BINGHAM ID-POWER ID-CASSIA
ID-BANNOCK ID-BLAINE ID-FRANKLIN ID-
127 PM MDT FRI SEP 13 2013
THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
EXTREME SOUTHEASTERN BLAINE COUNTY IN CENTRAL IDAHO
CASSIA COUNTY IN SOUTH CENTRAL IDAHO
SOUTHERN MINIDOKA COUNTY IN SOUTH CENTRAL IDAHO
SOUTHWESTERN FRANKLIN COUNTY IN SOUTHEAST IDAHO
BANNOCK COUNTY IN SOUTHEAST IDAHO
POWER COUNTY IN SOUTHEAST IDAHO
CENTRAL BINGHAM COUNTY IN SOUTHEAST IDAHO
ONEIDA COUNTY IN SOUTHEAST IDAHO
NORTHWESTERN CARIBOU COUNTY IN SOUTHEAST IDAHO
UNTIL 300 PM MDT
AT 110 PM MDT...NATIONAL WEATHER SERVICE SATELLITE IMAGERY INDICATED
A BROAD AREA OF THUNDERSTORMS DEVELOPING OVER THE SOUTHERN
HIGHLANDS.
WIND GUSTS UP TO 40 MPH ALONG WITH BRIEF HEAVY RAIN CAN BE EXPECTED
WITH THESE STORMS THROUGH 300 PM MDT.
LAT...LON 4200 11429 4242 11426 4242 11409 4251 11407
4254 11394 4263 11394 4272 11312 4328 11218
4328 11212 4241 11189 4227 11190 4225 11184
4199 11178 4198 11397
TIME...MOT...LOC 1925Z 107DEG 16KT 4237 11284
HUSTONSpecial weather statement, Sep 13, 1:30 PM MDT, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
130 PM MDT FRI SEP 13 2013
IDZ018-019-031-032-132100-
CLARK ID-BUTTE ID-BLAINE ID-CUSTER ID-
130 PM MDT FRI SEP 13 2013
THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
CUSTER COUNTY IN CENTRAL IDAHO
NORTHWESTERN BLAINE COUNTY IN CENTRAL IDAHO
NORTHWESTERN BUTTE COUNTY IN EAST CENTRAL IDAHO
WESTERN CLARK COUNTY IN EASTERN IDAHO
UNTIL 300 PM MDT
AT 122 PM MDT...NATIONAL WEATHER SERVICE SATELLITE IMAGERY INDICATED
A BROAD AREA OF THUNDERSTORMS DEVELOPING ACROSS THE CENTRAL
MOUNTAINS.
WIND GUSTS UP TO 40 MPH ALONG WITH BRIEF HEAVY RAIN CAN BE EXPECTED
WITH THESE STORMS THROUGH 300 PM MDT.
LAT...LON 4433 11530 4467 11468 4460 11449 4488 11422
4476 11421 4476 11408 4449 11380 4444 11343
4424 11332 4424 11283 4444 11284 4451 11272
4449 11230 4346 11366 4366 11417 4349 11456
4360 11469 4380 11471 4385 11499 4415 11503
TIME...MOT...LOC 1929Z 043DEG 26KT 4392 11475
HUSTONSpecial weather statement, Sep 13, 2:29 PM MDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
229 PM MDT FRI SEP 13 2013
IDZ031-132200-
BLAINE ID-
229 PM MDT FRI SEP 13 2013
THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
CENTRAL BLAINE COUNTY IN CENTRAL IDAHO
UNTIL 400 PM MDT
AT 222 PM MDT...NATIONAL WEATHER SERVICE SATELLITE IMAGERY INDICATED
A STRONG THUNDERSTORM ABOUT 17 MILES EAST OF SUN VALLEY...MOVING
SOUTHWEST AT 5 TO 15 MPH.
WIND GUSTS UP TO 40 MPH ALONG WITH HEAVY RAIN ARE POSSIBLE WITH THIS
STORM AS IT PUSHES WEST THROUGH THE PIONEER MOUNTAINS TOWARD HAILEY
THROUGH 400 PM MDT.
LOCATIONS IMPACTED INCLUDE...
RURAL CENTRAL BLAINE COUNTY...
LAT...LON 4361 11443 4376 11400 4371 11398 4362 11384
4361 11384 4336 11418
TIME...MOT...LOC 2028Z 054DEG 3KT 4364 11400
HUSTONThe office that day
Everything else NWS Pocatello, ID issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 12, 7:38 PM MDT | Special Weather Statement | PIH | Bingham | 37 min |
| Sep 12, 8:34 PM MDT | Flash Flood Watch | PIH | 24 hr | |
| Sep 12, 8:41 PM MDT | Areal Flood Advisory | PIH | Blaine | 4 hr |
| Sep 12, 10:33 PM MDT | Flash Flood Warning | PIH | Blaine | 7 hr |
| Sep 13, 1:27 PM MDT | Special Weather Statement | PIH | Bannock, Cassia, Franklin, Oneida, Power | 93 min |
| Sep 13, 1:30 PM MDT | Special Weather Statement | PIH | Custer | 90 min |
| Sep 13, 2:29 PM MDT | Special Weather Statement | PIH | Blaine | 91 min |
| Sep 13, 4:21 PM MDT | Areal Flood Advisory | PIH | Bonneville | 3 hr |
| Sep 13, 4:29 PM MDT | Areal Flood Advisory | PIH | Power | 3 hr |
| Sep 13, 5:12 PM MDT | Special Weather Statement | PIH | Minidoka | 48 min |
| Sep 13, 5:59 PM MDT | Areal Flood Advisory | PIH | Madison, Teton | 3 hr |
Nearby
Flash Flood Warnings in Idaho, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.